How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. D. Love Your Own Question
Dr. D. Love
Dr. D. Love, Doctor
Category: Medical
Satisfied Customers: 18907
Experience:  Family Physician for 10 years; Hospital Medical Director for 10 years.
21597572
Type Your Medical Question Here...
Dr. D. Love is online now

As a result of having a burst ulcer in the upper stomach some

Customer Question

As a result of having a burst ulcer in the upper stomach some 30 years ago the Surgeon in Denmark advised me to have a stock of Tagamet 400 by me to control the gasses from my stomach up through the esophagus. During his life saving treatment he found that I had bronchiectious, and said my problems were due to the muck from this condition entering my stomach and causing gasses, especially in the night. I followed his advise and only took the Tagamet as and when I needed them, usually at a time of great stress. Now, at 76 years of age I am being told that Tagamet are harmful??? As I tend to use homeopathic medicines rather than anything else, can you advise please.
Submitted: 2 years ago.
Category: Medical
Expert:  Dr. D. Love replied 2 years ago.
Hello from JustAnswer.
Have you had side effects to the Tagamet?
Or have you heard that it can cause problems?
How often do you actually take the Tagamet?
Are you taking any other medicines?
Customer: replied 2 years ago.

there are no side effects that I am aware of, although my erections are not so strong but I put that down to age related. I have heard that Tagamet can cause problems, I was told only to take them as required, which is infrequently... weeks apart, usually when I have severe catarrh etc. in the night. No other medicines taken for an ailment.

Expert:  Dr. D. Love replied 2 years ago.
Thank you for the additional information.

Tagamet was the first good medicine that was invented for treatment of ulcers, and is still a very good drug. There are some issues with the Tagamet, including that it can affect the metabolism of certain medicines. All medicines have potential side effects, and the Tagamet is not an exception. However, the greatest concern in the elderly is that it can cause confusion. For this reason, Tagamet is one of the medicines on the list of medicines that it is recommended to avoid in the elderly.

However, it is also true that many doctors will not necessarily stop a drug that has been taken without problems for years simply because the patient has gotten older. And the doctors that have been following you over the decades apparently decided that it was not necessary to stop the drug. The fact that you also need the drug very infrequently would make the risk for side effects to be much less. So, what you have heard about Tagamet is correct, but it is also understandable why your doctors have not recommended stopping the Tagamet.

There are some newer medicines that are recommended to be used in the elderly instead of the Tagamet - the proton pump inhibitors. There are several of these drugs now available, including omeprazole, lansoprazole, and esomeprazole.

There also are some supplements that are purported to help with ulcer disease, although the clinical evidence is not as strong as the evidence for Tagamet or the proton pump inhibitors. Common supplements include Mastic and probiotics.

If I can provide any further information, please let me know.